Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 20, NWS Glasgow, MT

July 11, 20215 counties in Montana

NWS Glasgow, MT issued this red flag warning at Jul 11, 2021, 3:21 AM MDT for 5 counties in Montana. It took effect at Jul 11, 2021, 12:00 PM MDT. It was in force for 10 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2021, 3:21 AM MDT (09:21 UTC)
In effect from
Jul 11, 2021, 12:00 PM MDT
Expired
Jul 11, 2021, 9:38 PM MDT
In force
10 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:15 PM MDTNON-TSTM WND GST 562 Wnw Malta, MTAWOS STATION KM75 MALTA.
Jul 11, 7:20 PM MDTNON-TSTM WND GST 551 Ese Zortman, MTTIME ESTIMATED FROM RADAR. MESONET STATION ALDM8 ZORTMAN 1E.
Jul 11, 8:28 PM MDTNON-TSTM WND GST 5714 Nnw Hell Creek Rec A, MTTIME ESTIMATED FROM RADAR. MESONET STATION KIGM8 KING COULEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2632 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS85 KGGW 110921
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
321 AM MDT Sun Jul 11 2021

.Hot conditions will drag relative humidity down into the lower 
teens and single digits by mid day. Then a cold front will move 
through that could easily bring gusty northwest winds behind it 
through the evening hours. Dry Lightning may be possible on this 
front in the late afternoon and early evening. 

MTZ134>137-112300-
/O.NEW.KGGW.FW.W.0020.210711T1800Z-210712T0500Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
321 AM MDT Sun Jul 11 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 11 PM MDT THIS
EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WIND, AND DRY LIGHTNING 
FOR FIRE WEATHER ZONES 134, 135, 136, AND 137...

The National Weather Service in Glasgow has issued a Red Flag
Warning for low relative humidity, gusty wind, and dry lightning 
which is in effect from noon today to 11 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zones 134, 135, 136 and 137.

* TIMING...Noon today to 11PM tonight.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* LIGHTNING...Possible with the frontal passage.

* IMPACTS...A combination of critical fire conditions may lead to
  easy fire starts and runs. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
2 follow-up statements
400 
WWUS85 KGGW 112044
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
244 PM MDT Sun Jul 11 2021

.A cold front will move through from the northwest that will 
bring gusty northwest winds this evening. Scattered dry
thunderstorms can be expected this evening from the west, exiting
to our east late tonight.

MTZ134>137-120500-
/O.CON.KGGW.FW.W.0020.000000T0000Z-210712T0500Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
244 PM MDT Sun Jul 11 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY LIGHTNING 
FOR FIRE WEATHER ZONES 134, 135, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 134, 135, 136 and 137.

* TIMING...till 11PM tonight.

* WINDS...Northwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* LIGHTNING...Scattered dry thunderstorms this evening.

* IMPACTS...A combination of critical fire conditions may lead 
  to easy fire starts and runs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
696 
WWUS85 KGGW 120338
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
938 PM MDT Sun Jul 11 2021


MTZ134>137-120445-
/O.CAN.KGGW.FW.W.0020.000000T0000Z-210712T0500Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
938 PM MDT Sun Jul 11 2021

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW HUMIDITY 
FOR FIRE WEATHER ZONES 134, 135, 136, AND 137...

The National Weather Service in Glasgow has cancelled the Red
Flag Warning.

With the passage of the cold front, relative humidity values have
quickly risen above Red Flag Criteria, when combined with winds
that are beginning to lower behind the front. Therefore the
Warning is cancelled.

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Jul 10, 2:26 PM MDT, 12 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 2:26 PM MDT, 12 hours 55 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
226 PM MDT Sat Jul 10 2021

.DISCUSSION...
An upper ridge extending from the Desert SW through Montana this
afternoon has put a lid on cumulus development and thus
thunderstorm development.

This ridge will allow things to continue to warm into Sunday where
high temperatures will get around the century mark in many areas.
With the short duration of the heat, will leave the Excessive Heat
Watch going, but advisory conditions look most likely at this
point.

A cold front will then approach the area from the NW but not
arriving till evening. Winds will generally turn during the day
Sunday from the South to the West but speeds will not be too much
of a concern for critical Fire Weather conditions. An increased
mid-level WSW jet could help get a few thunderstorms going over
south-central and central Montana that could affect parts of the
CWA. However, not much rain is expected so lightning and gusty
winds could cause more concern.

Look for temps to cool about 10 degrees Monday from Sunday's
highs. The next disturbance looks to slide southeast mainly across
the southern zones Tuesday with the best chance of storms there.

An upper ridge then looks to build back but the axis looks to be
to our east this time, putting the area in a weak SW flow.
Nevertheless, temps will increase again and could top 100 again by
next weekend. TFJ

&&

.AVIATION...
Flight Condition: VFR

Winds: SE decreasing a bit tonight. Look for South winds around 10
to 15 kts early Sunday to turn clockwise during the day. A cold
front will bring NW winds of 10 to 15 kts Sunday evening.

&&

.CLIMATE...
The 2021 drought continues across the area. Glasgow is having the
second driest year on record so far with 3.00" (the driest year
was in 2017 with 2.75 inches through July 10). The cooperative
weather observer near Mosby (in western Garfield County) has only
recorded 1.93 inches (through June 30th).

Some rainfall for especially Roosevelt, Daniels and Sheridan
counties have allowed those areas to recover a little. Plentywood
has received 6.64 inches so far this year while their normal is
8.46". Wolf Point has received 5.48 inches while their normal is
8.42".

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Sunday afternoon through Sunday
evening for Central and Southeast Phillips...Central and
Southern Valley...Garfield...Petroleum...Southwest Phillips.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:23 AM MDTHeat AdvisoryGGWGarfield, Petroleum, Phillips, Valley18 hr
Jul 11, 2:35 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley9 hr

Nearby

Red Flag Warnings in Montana, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.